Kybella/Aqualyx swelling is good?

Since the swelling/inflamation is a part of treatment krybella/aqualyx and a sign that it is working, would efforts to bring down the swelling make the aqualyx less effective? (when i say efforts i mean preventing methods used in other swelling/bruising treatments like eating bromeline (in pineaple) and arnica gel/pills, or wearing compression garment)??? would really appriciate reply, thanks, chloe

Doctor Answers 7

Kybella swelling

The swelling happens because of inflammation as the fat is destroyed.  The inflammation may help to tighten the skin.  But no studies have been done to show that methods to decrease the swelling and inflammation to hasten your recovery diminish the final result in any way.  My patients report that taking an antihistamine the day before, the day of and the day after seems to lesson the swelling.  ZYTEC( Ceterizine) is a non sedating one that is over the counter.  I have also had patients tell me they have had good results with Benadryl (dyphenhdramine), but this can make you sleepy so they take it before bedtime.  Ice packs may also help.

Boston Plastic Surgeon
4.9 out of 5 stars 29 reviews


Some swelling after Kybella treatment is expected. Trying to minimize the swelling does not necessarily decrease it's effectiveness. Swelling can be from tissue swelling (edema, water) or sometimes it can be from blood (hematoma). Arinca gel/pills work to minimize bleeding or speed up clotting so you will have less bruising and decrease the chance of bleeding/hematoma.

Kyle S. Choe, MD
Virginia Beach Facial Plastic Surgeon
4.7 out of 5 stars 35 reviews

Kybella Swelling

Swelling after the use of Kybella is an inflammatory response to the dissolved fat.  Decreasing swelling after injections should hasten healing and not affect the final outcome. Cliical trials are not yet available for the basis of any post treatment regimens. 

Luis A. Cenedese, MD, FACS
New York Plastic Surgeon
4.4 out of 5 stars 18 reviews

Swelling after Kybella

Thanks for your question.  Like you mentioned, a moderate amount of swelling after Kybella treatment is normal.  This typically lasts about 1 week.  Things to minimize the swelling like arnica or cool packs can be helpful, but I do not feel that you need to wear any compression garments.  I advise my own patients to use some cool packs (not ice) over the area for the first day and to avoid any strenuous exercise for 24 hours.  I personally do not use compression garments, but check with your doctor and follow the instructions they provide.  Best of luck!

Swelling After Kybella Treatment

Edema (swelling) is the expected post treatment reaction to Kybella treatments.  It is an indication that the product is producing the desired effect. The best treatment for the swelling is ice compresses.  It was determined in the clinical trials that compression dressings are not effective.  Arnica pills and bromeline are effective in reducing bruising and swelling.  Swelling is a hallmark of the treatment and indicates that the product is producing the desired effect of eliminating fat cells.   I hope this helps and good luck.

Leslie M. Sims, MD (in memoriam)
Las Vegas Ophthalmologist
5.0 out of 5 stars 4 reviews

Kybella/Aqualyx swelling is good?

Hello Chloelattman,

The inflammation is a sign that the treatment is working.  That inflammation also is what is likely to help tighten the skin (even though this isn't the an indication for kybella).  It is important not to use a compression garment as you don't want to spread the Kybella as this could lead to problems.  The other treatments may or may not be useful.  I wouldn't recommend anything that decreases the inflammation, although treatments that reduce bruising should likely be ok.  I'd recommend you discuss your concerns with your injector before your treatment.  

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Kybella and Inflammation

Kybella is a fabulous way to reduce the fat under the chin. Part of the natural process of reducing the fat is having swelling after the injections.  The fat is being "dissolved" via the chemical reaction.  Compression garments are not indicated. Please consult a specialist. Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.